Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: Spontaneous Heart racing (over 120 bpm)
|casalena - Fri Oct 30, 2009 2:57 am||
This has been happening for the past 7 months or so, it all started with UNBEARABLE anxiety then eventually led to these heart races.
I've had an echo done, a stress echo, ultra sound, and also wore a heart monitor for a week. The results indicated nothing was wrong, my doctor from miami said there's a good chance it could be psychosematic, and insisted I keep jogging.
Here's a brief background of me.
-I'm an orchestral composer, so I would smoke very small amounts of marijuana before making a piece, despite me only taking 1/10th of what would be considered a cigarette drag, the heart palpatations and anxiety were unbarable, so I've not smoked for 4 months.
-I'm 22 years old, I'm stressed every day about my future, goals, the long run in general, and I come from a family who can be quite paranoid.
-My dad also has these heart conditions, and the doctor has told him he is fine as well and that he is just stressed out.
-There have been three heart related deaths in my family, and one successful heart surgery.
-When I was young, and immature, I did quite a bit of ecstasy (3 pills a week for 3-4 months). Was never an addiction or problematic, just a careless time in my life. Anyways I easily stopped for good.
-I also took steroids once when I was 19, for 6 weeks. Nothing to heavy, the bare minimum, i believe it was called Deca.
-I've been a smoker for 6 years now, used to smoke a pack a day, I'm down to under a 5 a day, still trying to quit.
I informed my doctor about all of this, but I am suprisingly healthy as an ox. Here in canada, procedures are pretty useless in finding problems, I feel they are far from invasive enough.
I'm currenlty looking for a US clinic that does CT scans.
Anyways, today I was in a movie theater, and randomly, my stomach dropped, the screen became wobbly giving me motion sickness (which I never get) and I knew immediately my heart was about to reach a bpm over 120 in a matter of 10 seconds. Mind over mattering is nearly impossible. I got up, went to the washroom and splashed cold water on my face, in about 7 minutes my shakey legs and heart were almost back to normal.
Seriously, what could this be? I'm going to try and quit cigarettes tomorrow for as long as possible, sometimes I feel that by just smoking one during the day affects me subconciously, and is maybe triggering my heart. I'm pretty annoyed with the idea this could be "psychosematci."
Can the mind be that powerful to randomly attack your heart without ONE thought on it except the movie, raising my bmp to a catastrophic 140 bpm?
My bpm is not over exaggerated, for I have measured with my piano's metrahome on several occasions.
|John Kenyon, CNA - Mon Nov 02, 2009 10:56 pm||
Hello -- There's very little question in my mind you're suffering from generalized anxiety disorder (GAD) probably punctuated by panic attacks. Everything you describe, as well as the way you describe it, suggests this. I am not quick, either, to write off symptoms to anxiety. This is a rather classic presentation, however. Further, 120 beats per minute, while beyond the high end of the normal range (at least in some texts -- it is 120 in others) is not a dangerous rate assuming it is sinus rhythm. This is easily distinguished by means of a resting EKG. And if you were to reach 140 BPM during a panic attack, this would not be "catastrophic" though it might be disturbing. Inappropriate sinus tachycardia is quite common with panic disorder. Also, a CT would be of no particular value in ruling out any sort of heart problems. The first line imaging test in this case would be an echocardiogram, which might well help reassure you some, since it can illuminate the internal structures of the heart and if you are one of those people whose anxiety is associated with mitral valve prolapse (MVP) it would definitely be reasssuring, since MVP is often seen in conjunction with anxiety that is seemingly baseless (no obvious situational cause) and is also quite benign despite the often pecular and disturbing symptoms. Knowing can help one to adapt to the symptoms, which often makes them subside. Strange but true.
The former chemical indescretions may safely be set aside. While THC is often a contributing cause in anxiety attacks (very common, actually), it won't cause any lasting damage. The ecstasy use is in the past now, and if there was no acute injury at the time there won't be any long-term residual problem. Your steroid use (Decadron) was limited and again not likely to have caused any long-term problems. You do smoke but not much and are working on that. Keep up the good work!
If it is possible in the Canadian system, you really should look into evaluation for possible GAD and/or panic disorder (PD). You sound every bit the classic anxious patient, and given the fact you are under a great deal of stress and are aware of people having died in your family due to heart-related issues, these are the sorts of things that can set us up for sudden and unexpected anxiety and panic attacks. The latter, in particular, can definitely come "out of the blue" with no apparent topical content to trigger them, and the patient is often the last one to recognize the emotional content if there is any. Patient will often deny the problem most vociferously because he is unaware of the connection between certain psychological stressors and the symptoms which seem to literally come out of nowhere.
I very much hope this is helpful to you. Consider what I've said and follow up accordingly. Good luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.